Let q and p be prime with q = a2 + b2 ≡ 1 (mod 4), a ≡ 1 (mod 4), and p = qf + 1. In the nineteenth century Cauchy (Mém. Inst. France 17 (1840), 249-768) and Jacobi (J. für Math. 30 (1846), 166-182) generalized the work of earlier authors, who had determined certain binomial coefficients (mod p) (see H. J. S. Smith, "Report on the Theory of Numbers," Chelsea, 1964), by determining two products of factorials given by Πk kf! (mod p = qf + 1) where k runs through the quadratic residues and the quadratic non-residues (mod q), respectively. These determinations are given in terms of parameters in representations of ph or of 4ph by binary quadratic forms. A remarkable feature of these results is the fact that the exponent h coincides with the class number of the related quadratic field. In this paper C. R. Mathews' (Invent. Math. 54 (1979), 23-52) recent explicit evaluation of the quartic Gauss sum is used to determine four products of factorials (mod p = qf + 1, q ≡ 5 (mod 8) > 5), given by Πk kf! where k runs through the quartic residues (mod q) and the three cosets which may be formed with respect to this subgroup. These determinations appear to be considerably more difficult. They are given in terms of parameters in representations of 16ph by quaternary quadratic forms. Stickelberger's theorem is required to determine the exponent h which is shown to be closely related to the class number of the imaginary quartic field Q(i√2q + 2a√q), q = a2 + b2 ≡ 5 (mod 8), a odd.

Additional Metadata
Persistent URL dx.doi.org/10.1016/0022-314X(84)90075-1
Journal Journal of Number Theory
Citation
Buell, D.A. (Duncan A.), Hudson, R.H. (Richard H.), & Williams, K.S. (1984). Extension of a theorem of Cauchy and Jacobi. Journal of Number Theory, 19(3), 309–340. doi:10.1016/0022-314X(84)90075-1